Oklahoma, 2017

Damaging Wind in Oklahoma, July 23, 2017

July 23, 2017 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed along a weak stationary frontal boundary over central and east central Oklahoma during the afternoon hours of July 23rd. The storms developed into southern Oklahoma during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along a weak stationary frontal boundary over central and east central Oklahoma during the afternoon hours of July 23rd. The storms developed into southern Oklahoma during the evening hours. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 23, 5:23 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 23, 5:23 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
623 PM CDT Sun Jul 23 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Band of convection that developed along outflow/weak frontal boundary
this afternoon has pushed south of I-40 at this time and will
continue to spread south this evening into sern OK. IFR visibilities
and wind gusts to 40 mph still possible at MLC next couple hours as
band moves through. Otherwise, all sites will see layered clouds
gradually become less widespread from north to south overnight. Some
light fog possible FYV where heavy rain fell and good radiational
cooling expected. Low probability of TSRA at FSM/MLC after 18z Monday
but confidence too low at this time to include in TAFs.

&&

.PREV DISCUSSION... /Issued 213 PM CDT Sun Jul 23 2017/

DISCUSSION...
Surface boundary currently located near highway 412 this afternoon,
near a Oilton, Tulsa, Kansas line, extending into northwest Arkansas.
Moderate instability has developed south of boundary with lifted indices
running around -5 to -7. Isolated thunderstorms have started to
develop south of the boundary and expect this trend to continue as
CAP erodes and MCV moves SSE into southeast Oklahoma.

Still the potential for damaging down burst winds/locally heavy rainfall
in the stronger storms through mid evening before convection pushes
south and dissipates. Storms will likely remain more multicellular
in nature given the weak shear but slow storm motions may lead to
some localized flooding. Current excessive heat warning remains
on track with heat indices in the 110-113 degree range expected
before storms/outflow sweeps through. North of I-44 the heat
advisory may be cancelled early as drier air continues to filter
into region behind boundary.

Limited precipitation chances will continue across southeast Oklahoma
and northwest Arkansas both Monday and Tuesday, however storms are
expected to remain more isolated in nature. Hot/humid conditions
will also persist with heat indices climbing back to around heat
advisory criteria Tuesday and especially Wednesday/Thursday.

Next cold front forecast to move into the area around the Friday
time frame, however ECMWF a little slower compared with the more
progressive GFS. Regardless, scattered showers/thunderstorms will
be possible as front moves through. It looks like we will finally
see a break from the heat into next weekend, behind the front, as
longwave upper trough develops over the eastern CONUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  98  73  97 /  20  10  20  10
FSM   74  95  76  96 /  50  30  20  20
MLC   71  93  72  95 /  60  30  20  10
BVO   65  96  67  97 /  20  10  10  10
FYV   66  92  68  92 /  20  20  20  20
BYV   68  94  70  93 /  20  20  20  20
MKO   71  94  72  95 /  30  20  20  10
MIO   67  95  70  96 /  20  10  10  10
F10   72  95  72  96 /  30  20  20  10
HHW   74  92  73  95 /  60  40  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053-073-075.

AR...None.
&&

LONG TERM....12
AVIATION...69
Hazardous weather outlook, Jul 23, 6:41 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
741 PM CDT Sun Jul 23 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
741 PM CDT Sun Jul 23 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeastern Oklahoma.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Southeastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
A line of strong thunderstorms continues to move southward through
portions of eastern Oklahoma early this evening. This line will push
south and east of the area shortly after sunset this evening. In the
meantime, the strongest storms will be capable of producing wind
gusts of up to 50 mph and brief heavy rainfall.

Temperatures in the lower 90s combined with high humidity continues
to result in heat index values of 100 to 105 across southern
Pushmataha and Choctaw Counties. Thunderstorms moving into those
areas will result in temperatures falling into the 70s by 9 pm,
eliminating the heat threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY...Dangerous Heat Potential.
THURSDAY and FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Low chances of thunderstorms will continue for Monday into
Tuesday...especially across southeast Oklahoma and western Arkansas.
Hot and humid conditions will persist as well...with the next chance
of storms coming late into the week as a front approaches.

weather.gov/tulsa contains additional information.

69

In the hours before

Special weather statement, Jul 23, 4:13 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
513 PM CDT SUN JUL 23 2017

OKZ076-232245-
Le Flore OK-
513 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LE FLORE COUNTY
UNTIL 545 PM CDT...

At 513 PM CDT, a strong thunderstorm was located 5 miles southeast of
Heavener Runestone State Park. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Heavener...                       Heavener Runestone State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3492 9461 3493 9445 3476 9445 3475 9461
TIME...MOT...LOC 2213Z 355DEG 3KT 3486 9449
Special weather statement, Jul 23, 4:29 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
529 PM CDT SUN JUL 23 2017

OKZ065-066-232300-
Okmulgee OK-Okfuskee OK-
529 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OKMULGEE AND
SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 600 PM CDT...

At 529 PM CDT, a strong thunderstorm was located near Weleetka,
moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Okemah...                         Henryetta...
Weleetka...                       Clearview...
Pharoah...                        Bryant...

This includes Interstate 40 in Oklahoma between mile markers 227 and
236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3542 9630 3544 9600 3529 9601 3529 9632
TIME...MOT...LOC 2229Z 002DEG 16KT 3535 9618
Special weather statement, Jul 23, 5:17 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
617 PM CDT SUN JUL 23 2017

OKZ071-073-232345-
Pittsburg OK-McIntosh OK-
617 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCINTOSH AND
PITTSBURG COUNTIES UNTIL 645 PM CDT...

At 617 PM CDT, strong thunderstorms were located along a line
extending from near Stuart to 4 miles northeast of Arrowhead State
Park. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3497 9609 3531 9554 3518 9545 3516 9545
      3516 9544 3506 9537 3503 9542 3503 9551
      3497 9551 3468 9596 3468 9607 3473 9609
TIME...MOT...LOC 2317Z 326DEG 23KT 3490 9608 3521 9557
Special weather statement, Jul 23, 5:48 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
648 PM CDT SUN JUL 23 2017

OKZ073-240015-
Pittsburg OK-
648 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PITTSBURG COUNTY
UNTIL 715 PM CDT...

At 648 PM CDT, a strong thunderstorm was located over Blanco, moving
south at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Blanco...                         Pittsburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3467 9588 3468 9589 3468 9590 3481 9585
      3479 9563 3459 9563 3460 9588
TIME...MOT...LOC 2348Z 007DEG 17KT 3473 9576
Special weather statement, Jul 23, 6:16 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
716 PM CDT SUN JUL 23 2017

OKZ049-073-240045-
Pittsburg OK-Pushmataha OK-
716 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR PUSHMATAHA AND SOUTH CENTRAL
PITTSBURG COUNTIES UNTIL 745 PM CDT...

At 716 PM CDT, strong thunderstorms were located along a line
extending from Daisy to 4 miles west of Clayton to 10 miles southeast
of Nashoba. Movement was south at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Antlers...                        Clayton...
Albion...                         Clayton Lake State Park...
Snow...                           Tuskahoma...
Stanley...                        Moyers...
Nashoba...                        Kiamichi...
Kosoma...                         Kellond...
Dunbar...                         Cloudy...
Eubanks...                        Sardis...
Finley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3422 9578 3450 9578 3451 9567 3459 9567
      3460 9588 3468 9588 3469 9592 3468 9503
      3425 9505
TIME...MOT...LOC 0016Z 356DEG 18KT 3454 9574 3460 9543 3437 9509
Special weather statement, Jul 23, 6:46 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
746 PM CDT SUN JUL 23 2017

OKZ049-053-240145-
Choctaw OK-Pushmataha OK-
746 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PUSHMATAHA AND CHOCTAW
COUNTIES UNTIL 845 PM CDT...

At 746 PM CDT, strong thunderstorms were located along a line
extending from 6 miles west of Moyers to 10 miles east of Cloudy.
Movement was south at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Hugo...                           Antlers...
Boswell...                        Fort Towson...
Sawyer...                         Rattan...
Soper...                          Snow...
Hugo Lake State Park...           Kellond...
Kent...                           Goodland...
Messer...                         Raymond Gary State Park...
Moyers...                         Kosoma...
Dunbar...                         Oleta...
Cloudy...                         Grant...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3389 9551 3388 9554 3393 9556 3394 9560
      3391 9564 3390 9575 3387 9578 3388 9584
      3394 9594 3412 9594 3415 9598 3416 9578
      3447 9578 3446 9505 3425 9505 3424 9515
      3394 9516 3396 9523 3387 9529 3387 9542
TIME...MOT...LOC 0046Z 342DEG 25KT 3430 9576 3428 9510

The radar

The Western Arkansas radar (KSRX), 177 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
July 23, 7:04 PM CST
Where
Choctaw County, 1.37 mi WNW of Hugo
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.031, -95.540

The Oklahoma Mesonet station northwest of Hugo measured 63 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711344.